Ohio, 2015

Damaging Winds in Ohio, September 2, 2015

September 2, 2015 · NWS CLE · 2 events in 2 counties and zones

A few areas of thunderstorms developed on September 2nd, partially a result of a weak upper level disturbance over the Ohio Valley, also due to an outflow boundary moving southeast out of Michigan. The air mass in place across the region had temperatures in the upper 80s with moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A few areas of thunderstorms developed on September 2nd, partially a result of a weak upper level disturbance over the Ohio Valley, also due to an outflow boundary moving southeast out of Michigan. The air mass in place across the region had temperatures in the upper 80s with moderate instability. The first area of wind damage was located in Stark County near Navarre where thunderstorm winds brought down 8-10 trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 2, 2:51 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 2, 2:51 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT WED SEP 2 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL DRIFT EAST AND
WEAKEN. A WEAK UPPER AIR DISTURBANCE WILL DROP ACROSS THE GREAT
LAKES ON THURSDAY. HIGH PRESSURE OVER EASTERN CANADA WILL BUILD
ACROSS THE NORTHEAST STATES BY FRIDAY AND CONTINUE THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SOUTH AND EAST OF
THE FORECAST AREA BY EARLY THIS EVENING WITH THE POSSIBLE EXCEPTION
OF A SCATTERED SHOWER/STORM ACROSS NORTHWEST OHIO WHERE THE THETA-E
IS HIGHER AND THE INSTABILITY IS REBOUNDING AFTER THE EARLIER
ACTIVITY. COULD BE A FEW FOG POCKETS OVERNIGHT WHERE THERE WAS RAIN
TODAY BUT EVEN IN THOSE AREAS WIDESPREAD DENSE FOG IS NOT
ANTICIPATED...JUST THE USUAL FOGGY SPOTS.

LOW TEMPERATURES TONIGHT A DEGREE OR TWO ABOVE GUIDANCE BASED ON
PERSISTENCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A DECENT SHORT WAVE WILL SLIDE OVER THE TOP OF THE RIDGE AS
EVIDENCED BY THE THUNDERSTORMS NEAR LAKE SUPERIOR TODAY. NOT SURE
HOW THURSDAY WILL PLAY OUT. THERE MAY WELL BE SHOWERS AND
THUNDERSTORMS APPROACHING NORTHWEST OHIO EARLY IN THE DAY. DOES
THAT ACTIVITY WEAKEN AND NEW ACTIVITY REDEVELOP OR DOES THE NEW
ACTIVITY JUST GRADUALLY DEVELOP ACROSS NORTHWEST OHIO AND SPREAD
EAST? THE LAKE BREEZE BOUNDARY WILL LIKELY ALSO ENHANCE THE
SHOWERS AND THUNDERSTORMS. WILL FORECAST "SCATTERED" FOR NOW WITH
HIGHER POPS ACROSS NORTHWEST AND NORTH CENTRAL OHIO WHERE THE
THETA-E IS HIGHER. HIGH TEMPS MAY BE A DEGREE OR TWO COOLER THAN
RECENT DAYS IF THERE ARE MORE CLOUDS AND SHOWERS AROUND BUT DEW
POINTS WILL BE JUST AS HIGH.

THE RIDGE ALOFT WILL REMAIN FIXED OVER THE AREA THROUGH THE WEEKEND.
LITTLE FLOW ALOFT AND ALL OF THE MODEL HINT AT A WEAK TROUGH AROUND
500 MB OVER THE MIDWEST ON FRIDAY. WILL KEEP A SMALL CHANCE FOR
THUNDERSTORMS MAINLY ACROSS NORTHWEST OHIO ON FRIDAY. CANNOT RULE
OUT A FEW AFTERNOON THUNDERSTORMS ON SATURDAY BUT WILL NOT MENTION IT
ON THE FORECAST BASED ON MINIMAL COVERAGE. HIGHS MAINLY IN THE UPPER
80S/AROUND 90 AND HUMID.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE GFS AND EUROPEAN MODELS REMAIN IN AGREEMENT ON STRONG UPPER-
LEVEL RIDGE PATTERN THAT WILL REMAIN OVER THE EASTERN UNITED
STATES THROUGH MONDAY. TEMPERATURES WILL BE ABOUT 10 DEGREES ABOVE
AVERAGE WITH A MINIMAL CHANCE OF RAIN THROUGH MONDAY AFTERNOON.

THE MAIN QUESTION IN THE LONG TERM CONTINUES TO BE ON MONDAY NIGHT
INTO TUESDAY WITH THE APPROACH OF THE NEXT WEATHER SYSTEM. TODAY'S
GFS AND ECMWF STILL ARE IN DISAGREEMENT ON THE TIMING AND INTENSITY
OF AN UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT. THE GFS
HAS A STRONGER AND FASTER COLD FRONT WHILE THE ECMWF HAS A MORE
DIFFUSE COLD FRONT THAT MAY NOT BE AS SIGNIFICANT. BOTH WOULD BRING
SOME TYPE OF RAIN CHANCE TO THE AREA SO HAVE SLIGHT CHANCE POPS
BEGINNING ON MONDAY NIGHT WITH CHANCE POPS ON TUESDAY. TEMPERATURE
SOLUTIONS ARE QUITE DIFFERENT ON THE BACK SIDE OF THE COLD FRONT FOR
EACH SOLUTION NOT TO MENTION THE TIMING ISSUE. GIVEN CURRENT RIDGE
SETUP THOUGHTS ARE MORE ALIGNED WITH ECMWF SO TRENDED TEMPS TOWARDS
THE ECMWF AND CLIMO FOR NOW.

AFTER THE COLD FRONT...A SURFACE LOW WILL MOVE IN FROM THE CENTRAL
PLAINS ON WEDNESDAY INTO THURSDAY AND COULD BRING ANOTHER ROUND OF
WET WEATHER TO THE AREA. FOR NOW JUST CONTINUED WITH CHANCE POPS
WEDNESDAY INTO THURSDAY MORNING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MUCH OF THE SAME CONTINUES TODAY WITH HIGH PRESSURE IN CONTROL. A
FEW POP UP SHRA/TS POSSIBLE BUT AGAIN COVERAGE WILL BE EXTREMELY
LIMITED. IF THERE WAS ANYTHING THAT COULD HINT TO A SOMEWHAT
BETTER CHANCE OF A SHRA/TS SUCH AS HIGH RES MODELS OR CURRENT
ANALYSIS EXTRAPOLATED...A VCSH OR VCTS HAS BEEN INCLUDED.
UNCERTAIN IF LAKE BREEZE WILL MAKE IT THROUGH KCLE THIS
AFTERNOON...AT LEAST NOT TO TAKE IT PAST 330 DEGREES.

TONIGHT INTO THURSDAY THE PATTERN SHIFTS EVER SO SLIGHTLY AND WE
WILL BE ABLE TO GET A VERY DIFFUSE COLD FRONT SINK SOUTHEASTWARD
ACROSS THE AREA IN THE MORNING. HAVE INCLUDED A MID DECK AND A FEW
VCSH WITH THIS FEATURE. TS ARE POSSIBLE. EARLY MORNING/SUNRISE
MVFR VSBY POSSIBLE TOO. OVERALL THE WINDS WHICH WILL BE WEST-
SOUTHWEST FOR THE REMAINDER OF THIS AFTERNOON WILL COME AROUND TO
THE NW-N ON THURSDAY BEHIND THAT FRONT.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
RATHER TRANQUIL LATE SUMMER WEATHER WILL CONTINUE WITH GENERALLY
LIGHT WIND OVER THE LAKE THROUGH THE PERIOD. EXPECT THE AFTERNOON
LAKE BREEZE TO SUBSIDE TOWARD SUN SET. A WEAK COLD FRONT IS
EXPECTED TO CROSS THE LAKE ON THURSDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS. WINDS WILL VEER TO THE NORTHEAST THURSDAY NIGHT AND
FRIDAY. AS THE HIGH PRESSURE SLIPS BY TO THE EAST ON SATURDAY...
WINDS WILL CONTINUE TO VEER TO THE SOUTHEAST AND THEN SOUTH ALL
THE WHILE BEING LIGHT AND GENERALLY 10 KNOTS OR LESS.

ON MONDAY WINDS WILL INCREASE SLIGHTLY FROM THE SOUTHWEST AS ANOTHER
WEAK FRONTAL BOUNDARY APPROACHES THE LAKE FROM THE NORTHWEST. THE
WEAK BOUNDARY WILL DISSIPATE OVER THE LAKE ON TUESDAY. A MORE
SIGNIFICANT COLD FRONT WILL MOVE ACROSS THE LAKE ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...
LONG TERM...LAPLANTE/SEFCOVIC
AVIATION...OUDEMAN
MARINE...LAPLANTE
Hazardous weather outlook, Sep 2, 2:11 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
311 AM EDT WED SEP 2 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
311 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 12:38 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT WED SEP 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     STRONGSVILLE            41.31N 81.83W
09/01/2015                   CUYAHOGA           OH   PUBLIC

            SEVERAL TREES DOWN IN THE CITY OF STRONGSVILLE NEAR THE
            STILLBROOKE RESIDENTIAL DEVELOPMENT...REPORTS VIA SOCIAL
            MEDIA AND BROADCAST MEDIA.

&&

SEFCOVIC
Special weather statement, Sep 2, 1:15 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT WED SEP 2 2015

OHZ036-037-021845-
MORROW-MARION-
215 PM EDT WED SEP 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORROW AND
SOUTHEASTERN MARION COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS OVER ASHLEY...OR 10 MILES
NORTHEAST OF DELAWARE...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS
OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARDINGTON...ASHLEY...WALDO...MARENGO...FULTON AND STATE ROUTE 229 AT
US ROUTE 23.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 8293 4041 8293 4042 8302 4043 8303
      4044 8314 4046 8315 4054 8291 4054 8289
      4035 8268
TIME...MOT...LOC 1815Z 336DEG 20KT 4043 8300

MULLEN

The radar

The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
September 2, 3:40 PM EST
Where
Stark County, Navarre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.720, -81.520

The fire department reported 8 to 10 trees either sheared or uprooted when thunderstorms came through in the vicinity of Pidgeon Run Avenue Southwest and Poorman Street southwest in Navarre.

Thunderstorm Wind, Marion

When
September 2, 6:20 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.580, -83.130

Law enforcement reported three trees brought down by thunderstorm winds in Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602495, 602504.